New York, 2002

Damaging Wind in New York, June 26, 2002

June 26, 2002 · NWS BGM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 26, 7:45 PM EST, 10 minutes earlier.

Area forecast discussion, Jun 26, 7:45 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
845 PM EDT WED JUN 26 2002

UPDATED ZONES WIBIS ARND 900 PM TO REMOVE WATCH HEADLINE. ACTIVITY
APPEARS TO BE ON THE WANE BUT WILL KEEP AT LEAST CHC POPS FOR THE
OVRNGT PD FOR SHRA/TSRA. THANX ALY FOR HELP TDA.
---------------------------------------------------------------------

.DISC...IN BACKUP SITTUATION FOR WFO BGM.  WILL KEEP FCST FAIRLY
CONSISTANT WITH PREV THINKING.  HAVE MODIFIED TEMPS SLIGHTLY TO
BLEND WITH LATEST GUIDANCE.  MDLS STILL SHOWING AREA NVA MOVG INTO
CWA LT TNT...BUT NUMEROUS VORT MAXS THRU NEXT 48 HRS.  SO WILL
BRING SLGHT BRK IN CNVCTN BUT SHLD PICK UP AGN BY THU AFTN.

SPC HAS ISSUED SVR TSTM WTCH FOR MST NY CTYS IN CWA TIL 9 PM...
BUT NO PA CTYS.

ALBWRKZON SENT.

.BGM...SVR TSTM WATCH TIL 9 PM EDT ALL NY CWA CTYS XCPT
STEUBEN...YATES AND SULLIVAN.

LAB

In the hours before

Special weather statement, Jun 26, 4:27 PM EST, 3 hours 28 minutes before
NYZ022-023-262300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
527 PM EDT WED JUN 26 2002

...A PAIR OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL MOVING
INTO STEUBEN AND SCHUYLER COUNTIES...

AT 516 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL ALONG A LINE EXTENDING
FROM ARKPORT TO WELLSVILLE..... MOVING EAST AT 20 MPH.

THUNDERSTORMS WILL BE NEAR...
ATLANTA AND NORTH HORNELL AT 545 PM.
HOWARD AND CANISTEO AT 600 PM.
WHEELER AND PRATTSBURG AT 615 PM.
WEST CAMERON AND URBANA AT 630 PM.
WAYNE AND THURSTON AT 645 PM.

EXPECT FREQUENT DANGEROUS LIGHTNING... HAIL... GUSTY WINDS UP TO 40
MILES AN HOUR... AND TORRENTIAL DOWNPOURS... IN THE PATH OF THIS
STORM.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

TAC
Special weather statement, Jun 26, 5:05 PM EST, 2 hours 50 minutes before
NYZ022>024-262330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
605 PM EDT WED JUN 26 2002

...THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL MOVING THROUGH
STEUBEN COUNTY INTO CHEMUNG AND SCHUYLER COUNTIES...

AT 556 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL ALONG A LINE EXTENDING
FROM COHOCTON TO CAMPBELL... MOVING EAST AT 15 MPH.

THUNDERSTORMS WILL BE NEAR...
PRATTSBURG AND SONORA AT 630 PM.
URBANA AND KEUKA AT 645 PM.
WAYNE AND MONTEREY AT 700 PM.
TYRONE AND WESTON AT 715 PM.
HORSEHEADS NORTH AND MILLPORT AT 730 PM.

EXPECT FREQUENT DANGEROUS LIGHTNING, TORRENTIAL RAINFALL UP TO 2
INCHES, SMALL HAIL, AND STRONG GUSTY WINDS UP TO 40 MILES AN HOUR,
IN THE PATH OF THIS STORM.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

TAC
Special weather statement, Jun 26, 6:02 PM EST, 1 hour 53 minutes before
NYZ057-062-PAZ039-040-048-270030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
702 PM EDT WED JUN 26 2002

...THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL IN THE AREA...

AT 655 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL ALONG A LINE EXTENDING
FROM LIBERTY THROUGH EQUINUNK TO SUSQUEHANNA... MOVING NORTHEAST AT
35 MPH.

THUNDERSTORMS WILL BE NEAR...
SHINHOPPLE AND ROCK RIFT AT 730 PM.
WALTON AND HAMDEN AT 745 PM.
MARGARETVILLE AND DUNRAVEN AT 800 PM.
FLEISCHMANNS AND ROXBURY AT 815 PM.
STAMFORD AT 830 PM.

ANOTHER LARGE GROUP OF THUNDERSTORMS WILL BE MOVING THROUGH NORTHERN
PIKE COUNTY INTO SOUTHERN SULLIVAN COUNTY THROUGH 8 PM.

EXPECT OCCASIONAL DANGEROUS LIGHTNING, HEAVY RAINFALL UP TO 2
INCHES, SMALL HAIL, AND GUSTY WINDS UP TO 40 MILES AN HOUR, IN THE
PATH OF THESE STORMS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

TAC
Special weather statement, Jun 26, 6:15 PM EST, 1 hour 40 minutes before
NYZ022>025-270015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
715 PM EDT WED JUN 26 2002

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 705 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL ALONG A LINE EXTENDING
FROM WATKINS GLEN TO PAINTED POST TO CAMPBELL... MOVING EAST AT 20
MPH.

THUNDERSTORMS WILL BE NEAR...
MECKLENBURG AND REYNOLDSVILLE AT 730 PM.
ENFIELD AND SOUTH CORNING AT 745 PM.
ITHACA AND FOREST HOME AT 800 PM.
DANBY AND WEST DANBY AT 815 PM.

EXPECT HAIL AND FREQUENT DANGEROUS LIGHTNING, HEAVY RAIN UP TO 2
INCHES, GUSTY WINDS, AND SMALL HAIL, IN THE PATH OF THIS STORM.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

TAC
Special weather statement, Jun 26, 6:58 PM EST, 57 minutes before
NYZ024-025-044-045-055-056-270100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
758 PM EDT WED JUN 26 2002

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 750 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL ALONG A LINE EXTENDING
FROM ITHACA TO SPENCER... MOVING EAST AT 30 MPH.

THUNDERSTORMS WILL BE NEAR...
HUNTS CORNERS AND LAPEER AT 815 PM.
MARATHON AND OWEGO AT 830 PM.
SMITHVILLE FLATS AND WEST CORNERS AT 845 PM.
BRISBEN AND CHENANGO BRIDGE AT 900 PM.

EXPECT HAIL AND FREQUENT DANGEROUS LIGHTNING, WIND GUSTS TO OVER 40
MILES AN HOUR, HAIL, AND TORRENTIAL RAIN, IN THE PATH OF THIS STORM.

IF YOU ARE CAUGHT OUTSIDE... SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING. GUSTY WINDS... HAIL... VERY HEAVY RAIN... AND
DEADLY LIGHTNING ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

TAC
Special weather statement, Jun 26, 7:45 PM EST, 10 minutes before
NYZ044>046-055>057-270215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
845 PM EDT WED JUN 26 2002

...A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS MOVING INTO THE
AREA...

AT 836 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS FROM 5 MILES SOUTHWEST
OF CINCINNATUS TO 19 MILES WEST OF CASTLE CREEK... MOVING EAST AT 30
MPH.

THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
GREENE AND CASTLE CREEK AT 855 PM.
CHENANGO FORKS AT 900 PM.
OXFORD AT 910 PM.
NORWICH AND CHENANGO BRIDGE AT 915 PM.
GUILFORD AT 920 PM.
SANITARIA SPRINGS AND BAINBRIDGE AT 925 PM.
SIDNEY AT 930 PM.
UNADILLA AND HARPURSVILLE AT 935 PM.
ONEONTA AT 1000 PM.
MEREDITH AT 1010 PM.

EXPECT HAIL... FREQUENT DANGEROUS LIGHTNING... TORRENTIAL RAIN...
AND POSSIBLY HAIL... IN THE PATH OF THIS STORM.

IF YOU ARE CAUGHT OUTSIDE... SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING. GUSTY WINDS... HAIL... VERY HEAVY RAIN... AND
DEADLY LIGHTNING ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

TAC

The radar

The Binghamton radar (KBGM), 27 km away, was scanning. The volume nearest the first event began at 00:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chenango

When
June 26, 7:55 PM EST
Where
Chenango County, Smithville Flats
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
42.400, -75.800

Numerous trees and wires down. The trees were down in a broken line perpendicular to and crossing Ridge Road and Route 220. A farmhouse, truck, and car on Ridge Road received damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5305627.